It is not uncommon these days for women to be prescribed an antidepressant. Postpartum depression, especially, can be a serious issue for new moms where relief from an antidepressant is the only thing that works. Of course, there are several other reasons why women are prescribed these types of medications that may have nothing to do with the baby blues or postpartum depression. Unfortunately, there are potential side effects when taking antidepressants just like with many other medications. One of the more common ones, much to the dismay of women, is weight gain.
The statistics on antidepressant use is alarming; it is one of the most prescribed medications. In 2009, more than one and a half million prescriptions were written for antidepressants in the United States alone. This amounts to many people at risk for weight gain which, in turn, can lead to other health issues if it is not addressed and treated.
Nearly a quarter of people on antidepressant medications can experience a weight gain of at least ten pounds or more. Paxil, Prozac, Lexapro and Zoloft, known as SSRIs (selective serotonin reuptake inhibitors), come with this side effect. A Cleveland Clinic Journal of Medicine review from 2003 cited that this weight gain is primarily found in people who are on these medications for six months or longer. However, other forms of antidepressants known as MAO inhibitors and tricylics can also cause a user to gain weight and not just for long-term use, but short-term use as well.
So what causes weight gain while on antidepressants? The answer is not the same for everyone. Some antidepressant users gain weight without changing their diet or the way they live which indicates that the drugs may have an effect on a person’s metabolism. Some users gain weight because they are hungrier and eating more because of the medication. Then there is the theory that people who are taking antidepressants are feeling physically, emotionally and psychologically better and, as a result, are enjoying life more, and that includes food.
The Endocrine Society, the world’s oldest and largest organization that is dedicated to conducting research on hormones and the clinical practice of endocrinology, held its annual ENDO meeting last June in San Francisco where scientists presented some persuasive research about short-term use of antidepressants, high fat diets and stress with long-term weight gain. Animal studies showed that even short-term use of antidepressants when combined with a high-fat diet and stress is associated with long-term increases in weight. According to the lead author of the study, Suhyun Lee, a PhD candidate in the medical sciences at the John Curtin School of Medical Research at the Australian National University in Canberra, Australia, “Our study suggests that short-term exposure to stress and antidepressants, rather than a high-calorie, high-fat diet alone, leads to long-term body weight gain, accompanied with increased bone and spleen weights”.
If you are taking antidepressants and experiencing weight gain, you have a few options. Some brands seem to have less of this effect than others. Paxil and Wellbutrin are the biggest offenders for causing weight gain while Effexor and Serzone are the least likely to have this side effect. Of course, switching medications may also mean not getting a medication that treats your depression as well. This is something to consider and discuss with your doctor.
Lifestyle changes are also helpful in preventing weight gain. Eating a healthy diet and exercising each day is a good idea and should begin as soon as you start taking your medication. The other benefit of eating right and exercising is that, by nature, these two lifestyle modifications can actually help your depression. After all, exercise releases those feel-good endorphins and when you cut out processed and junk food, you feel better which can possibly lessen some of your depression symptoms. (Read: 6 Foods to Fight Depression).
First and foremost, you want to treat your depression symptoms, especially if they are severe enough to warrant medication. If after you have been on them you discover you are gaining weight without explanation (meaning nothing else has changed in your eating and/or exercising plan), consult your doctor to see what your options are with regards to switching medications, lowering your dosage or making other behavioral changes. But if you start with a clean diet and daily exercise, you are more likely to head off significant weight gain at the onset of taking your medication. You may even be able to naturally minimize some of your depression symptoms in the process.